Format

Send to

Choose Destination

See 1 citation found by title matching your search:

Clin Endocrinol (Oxf). 2015 Sep;83(3):327-31. doi: 10.1111/cen.12836. Epub 2015 Jul 14.

Vitamin D toxicity resulting from overzealous correction of vitamin D deficiency.

Author information

1
Division of Endocrinology and Diabetes, Medanta, the Medicity, Gurgaon, India.

Abstract

BACKGROUND:

Vitamin D toxicity, often considered rare, can be life-threatening and associated with substantial morbidity, if not identified promptly.

OBJECTIVE:

To describe clinical and biochemical features, risk factors and management of patients with vitamin D toxicity seen between January 2011 and January 2013.

METHODOLOGY:

Patients presenting with vitamin D toxicity, between January 2011 and January 2013, at single tertiary care centre in Delhi-NCR, India, were included. Evaluation included detailed clinical history and biochemical tests including serum calcium, phosphorus, creatinine, intact parathyroid hormone and 25-hydroxyvitamin D (25(OH)D).

RESULTS:

Sixteen patients with vitamin D toxicity could be identified. Clinical manifestations included nausea, vomiting, altered sensorium, constipation, pancreatitis, acute kidney injury and weight loss. Median (range) age was 64·5 (42-86) years. Median (range) serum 25(OH)D level and median (range) serum total serum calcium level were 371 (175-1161) ng/ml and 13·0 (11·1-15·7) mg/dl, respectively. Overdose of vitamin D caused by prescription of mega-doses of vitamin D was the cause of vitamin D toxicity in all cases. Median (range) cumulative vitamin D dose was 3,600,000 (2,220,000-6,360,000) IU.

CONCLUSION:

Our data demonstrate an emergence of vitamin D toxicity as an increasingly common cause of symptomatic hypercalcaemia. Irrational use of vitamin D in mega-doses resulted in vitamin D toxicity in all cases. Awareness among healthcare providers regarding the toxic potential of high doses of vitamin D and cautious use of vitamin D supplements is the key to prevent this condition.

PMID:
26053339
DOI:
10.1111/cen.12836
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center